Alert archive / Wisconsin / Winter Storm Warnings in 2019

Winter Storm Warning 2, NWS Green Bay, WI

January 19, 2019Manitowoc County, Wisconsin

NWS Green Bay, WI issued this winter storm warning at Jan 19, 2019, 7:43 AM CST for Manitowoc County, Wisconsin. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2019, 7:43 AM CST (13:43 UTC)
Expired
Jan 19, 2019, 3:00 PM CST
In force
7 hr
Issued by
NWS Green Bay, WI

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 8:25 AM CSTHEAVY SNOW 12Two Rivers, WISOUTH OF TWO RIVERS, 2 BLOCKS FROM LAKESHORE.
Jan 19, 9:40 AM CSTSNOW 3.5Se Manitowoc, WI
Jan 19, 2:52 PM CSTSNOW 12.6Two Rivers, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS43 KGRB 191343
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
743 AM CST Sat Jan 19 2019

...SNOW SHOWERS EXPECTED TO CONTINUE THROUGH EARLY THIS AFTERNOON,
ESPECIALLY NEAR LAKE MICHIGAN...

.Heavy snow showers will continue through early this afternoon, 
especially near Lake Michigan. The snow could fall quite heavily 
at times, reducing the visibility to near zero and causing 
hazardous travel conditions. The snow showers are expected to 
taper off during the early afternoon.

WIZ050-192100-
/O.UPG.KGRB.WW.Y.0005.000000T0000Z-190119T1800Z/
/O.NEW.KGRB.WS.W.0002.190119T1343Z-190119T2100Z/
Manitowoc-
Including the cities of Manitowoc and Two Rivers
743 AM CST Sat Jan 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Heavy snow. Total snow accumulations will range from 6 to
  10 inches in the Two Rivers area and near the lakeshore, with 2
  to 4 inches in the Cooperstown, Reedsville and Maribel areas.

* WHERE...Manitowoc County.

* WHEN...Until 3 PM CST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions and near
  zero visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Kurimski
1 follow-up statement
758 
WWUS43 KGRB 192113
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
313 PM CST Sat Jan 19 2019

...EXPECT VERY COLD WIND CHILLS IN NORTHERN WISCONSIN TONIGHT...

.Low temperatures in the 5 below zero to 10 below zero range will
combine with north winds of 5 to 10 mph to produce very cold wind
chills across north-central Wisconsin. 

WIZ050-192215-
/O.EXP.KGRB.WS.W.0002.000000T0000Z-190119T2100Z/
Manitowoc-
Including the cities of Manitowoc and Two Rivers
313 PM CST Sat Jan 19 2019

...WINTER STORM WARNING HAS EXPIRED...

A band of lake-effect snow showers exited eastern Wisconsin this
afternoon. As a result, the winter storm warning has been allowed
to expire.

$$

WIZ005-010>012-018-019-200515-
/O.NEW.KGRB.WC.Y.0001.190120T0700Z-190120T1600Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
313 PM CST Sat Jan 19 2019

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero expected.

* WHERE...Portions of north central and northeast Wisconsin.

* WHEN...From 1 AM to 10 AM CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 4:02 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 19, 4:02 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
402 AM CST Sat Jan 19 2019

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 358 AM CST Sat Jan 19 2019

Snow showers near Lake Michigan today, otherwise seasonably cold
through the weekend. Moderating temperatures with another round of
snow during the early to middle part of next week.

Upper heights have begun to rise near the West Coast. That is the
beginning of the formation of a full-latitude upper ridge that is
expected to evolve throughout the forecast period. For about the
first half of the forecast period, the flow across North America
will remain separated into a northern stream primarily across
Canada and a strong, energetic southern stream across the CONUS.
As the upper ridge continues to build/sharpen later in the period,
the downstream flow across the continent will tend to consolidate
around a large deep upper trough centered near Hudson Bay.

Temperatures will be on a rollercoaster, with readings
oscillating between near and modestly below normal. Though the
specifics continue to vary from day to day, a more significant
cold wave still looks like it will begin at the end of the
forecast period or just beyond. There will be numerous
opportunities for precipitation. The most significant will occur
when the southern stream shifts north enough to bring a
significant cyclone through the region during the early to middle
part of the upcoming work week. The snow cover laid down by that
system will provide a prime set-up for the potential cold wave to
follow.
&&

.SHORT TERM...Today...Tonight...and Sunday
Issued at 358 AM CST Sat Jan 19 2019

No changes to the headline this morning. Snows along the northern
fringe of the cyclone tracking toward the Ohio Valley will shift
southeast of the area fairly early today.

Small lake-effect bands have been forming and shifting into
Manitowoc county since midnight. Their intensity and organization
has been and will continued to be limited by an inversion around
5K ft. But they are likely to continue to affect Manitowoc County
through the morning, and might still even work back to the shore
as far north as Door county. The current forecast looks basically
on target, though the top of our snowfall range may be a little
too high. Radar estimates indicate about 2 inches has fallen in
the MTW area thus far. Will stick with the current forecast for
now, but may adjust once we get some spotter reports later this
morning.

Otherwise, increasing north winds off Lake Superior is likely to
bring some clouds and flurries or light snow showers into the
north later today. The air arriving at the lake is very dry
however (current Td/s near SSM are -20 to -30F), so that will
limit the potential for getting much accumulation.

Generally quiet weather is expected tonight and Sunday. One
aspect of the forecast that needs to be monitored closely is the
potential for additional lake snow in eastern Wisconsin. Low
level winds will weaken as a large anticyclone builds southeast
toward Lake Superior. That will generate conditions favorable for
the formation of meso-lows over the Great Lakes. Some of the high-
resolution models had some meso-lows over Lake Michigan, and
eventually brought them west toward the Wisconsin shore as the
large-scale wind takes on an easterly component. Introduced a
slight chance of snow showers lakeside for now, and will see how
things evolve over the next day or so.

Temperatures will get quite cold tonight, though uncertainty
about the amounts of clouds off Lake Superior make it difficult to
take mins across the north down too far. Winds in the coldest
areas will be fairly light, so do not anticipate needing a Wind
Chill headline.

.LONG TERM...Sunday Night Through Friday
Issued at 358 AM CST Sat Jan 19 2019

Models continue to show the development of a strong eastern
Pacific upper ridge by early next week and the development of a
western Atlantic upper ridge by the middle of next week. In
between, a broad longwave trough to set up over central NOAM with
temperatures below normal, except for Tuesday when a system to
bring accumulating snow to northeast WI. There continues to be
indications of a bitterly cold arctic intrusion late next week
into next weekend.

High pressure moving east across southern Ontario Sunday night
will allow winds to veer from east-northeast to southeast across
central WI and from north-northeast to east-northeast over eastern
WI. The concern would be for lake effect snow showers from Lake MI
to move inland and potentially impact Kewaunee/Manitowoc counties.
Since trajectories do not become favorable until after midnight,
do not anticipate much in the way of snow, thus kept pops very
low. The rest of northeast WI to see mostly clear skies and very
cold temperatures. Look for readings from 10 to 17 below zero
north, zero to 5 above near Lake MI. While wind speeds will be
light, parts of north-central WI may need a wind chill headline.

Winds are forecast to become south-southeast on Monday as the
surface high moves toward the eastern Great Lakes. Even with the
onset of WAA across WI, anticipate a chance for lake effect snow
showers to persist along the Lake MI counties. Any accumulations
still appear to be low since the wind direction to gradually veer,
thus not allowing enough time for snow showers to focus on one
location. The rest of northeast WI to see clouds steadily
overspread the region as the WAA strengthens through the day. Max
temperatures on Monday to be in the middle to upper teens north,
generally around 20 degrees south.

A digging upper trough over the Rockies will create cyclogenesis
over the central High Plains Monday night. This developing area of
low pressure, combined with the high pressure over the eastern
CONUS, will quickly pull gulf moisture northward on a 50 knot
southerly low-level jet. The increased moisture transport with the
continuation of the WAA should allow for snow chances to quickly
increase across northeast WI. A potential 1 to 3 inches of snow is
possible by daybreak with the higher amounts toward the MI border.
Min temperatures to only drop into the 10 to 15 above range north,
15 to 20 degree range south. The surface low to track northeast
toward west-central or northwest IL on Tuesday with light snow
continuing across the entire forecast area. Depending on how much
moisture will be available and the exact track of the surface low,
additional accumulations may eventually prompt the need for a
headline. Tuesday will also be the warmest day of the extended
forecast with readings in the lower 20s north-central, upper 20s
east-central WI.

The snow will carry over into Tuesday evening as the surface low
quickly moves into Lower MI. East-central WI would most likely see
additional light accumulations before the snow comes to an end
from west to east after midnight. A ridge of high pressure to move
across WI on Wednesday and at least bring some mixed sunshine to
the region. A tug of colder air behind the departed system will
only allow max temperatures to reach 15 to 20 degrees central WI,
lower 20s eastern WI.

A clipper system is forecast to move southeast into northern
sections of the Great Lakes Wednesday night, then track across
southeast Ontario on Thursday. A cold front will accompany this
clipper and provide enough lift to bring a chance for snow showers
to northeast WI late Wednesday night into Thursday. As winds turn
northwest on Thursday behind the front and the first shot of
arctic air arrives, look for lake effect snow showers to develop
over north-central WI. Max temperatures on Thursday to be in the
upper teens north-central, lower 20s east-central WI.

Chance for lake effect snow showers may continue across north-
central WI through Friday, although models differ a bit on the
wind direction (west versus northwest). Models do agree on sending
bitterly cold air across WI on Friday with 8H temperatures in the
28 below to -32 below zero Celsius range. Have taken temperatures
to the chopping block with readings only able to reach zero to 5
above across central WI, 5 to 10 above zero eastern WI.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 358 AM CST Sat Jan 19 2019

A mix of MVFR and low-end VFR ceilings over the southern portion
of the area should transition to VFR conditions as low clouds
shift off to the southeast. The exception will be near Lake
Michigan, where IFR conditions with snow showers will continue for
the morning. The north will probably seem periods of VFR
conditions mixed with periods of MVFR ceilings as clouds off Lake
Superior shift through that area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for WIZ050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Jan 19, 4:23 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
423 AM CST Sat Jan 19 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
423 AM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Light snow will continue to create hazardous travel conditions
today across east-central Wisconsin, especially near Lake
Michigan.

Lake effect snow showers may create hazardous travel conditions
across the far north, especially Vilas County tonight.

Wind chill indices of 10 to 20 below are expected late tonight
across central and north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous travel is possible along the Lake Michigan shoreline
Sunday night and Monday due to lake effect snow showers.

The next weather system is expected to bring accumulating snow to
the region Monday night into Tuesday evening. While it remains
too early to determine exact snow amounts at this time, travel
will become impacted on Tuesday. Winter weather headlines may
become necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts to the National
Weather Service in Green Bay.

LMZ521-522-541>543-201200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
423 AM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Heavy freezing spray is expected on Lake Michigan tonight into
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Skowronski/Kallas

In the hours before

Special weather statement, Jan 19, 2:16 AM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
216 AM CST Sat Jan 19 2019

WIZ020-022-030-031-035>040-045-048>050-074-191030-
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Oconto County-
216 AM CST Sat Jan 19 2019

...SNOW BEGINNING TO DIMINISH IN CENTRAL WISCONSIN...

Central and east-central Wisconsin were on the northern edge of a
snow band associated with a low pressure system passing well
south of the area. At 200 am, the northern edge of the snow
remained aligned roughly along Highway 29, or from just south of
Wausau to near Shawano to Green Bay, then to Algoma. Snowfall was
generally light, but with temperatures well below freezing, the
snow was accumulating on untreated roads.

The snow had begun to diminish in central Wisconsin, and that
trend will continue to work its way east during the early morning
hours. Snow accumulations across most of the area will be done by
daybreak.

The snow will continue longer near Lake Michigan. Small bands of
lake-effect snow continued to develop over western Lake Michigan
and drift back into lakeshore areas from Two Rivers southward. The
bands will lead to periods of heavier snow and reduced
visibilities. Additional bands could also affect areas farther
north along the lakeshore later this morning.

Snowfall totals will range from around an inch from Marshfield
east to Green Bay, with a couple of inches expected from Wautoma
to Oshkosh to Chilton. Totals near Lake Michigan will be higher,
ranging from 1 to 3 inches in Kewaunee County to as much as 3 to 6
inches at some locations near the lake in Manitowoc County.

Where snow was falling, most roads were snow covered and
slippery. If traveling across the area this morning, plan on
needing extra time to reach your destination. Use extra caution.

Skowronski
Special weather statement, Jan 19, 4:52 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
452 AM CST Sat Jan 19 2019

WIZ020-022-030-031-035>040-045-048>050-074-191300-
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Oconto County-
452 AM CST Sat Jan 19 2019

...SNOW ENDING CENTRAL WISCONSIN AND DIMINISHING AWAY FROM THE
LAKE IN THE EAST...

The band of snow that pushed into the area Friday evening was now
shifting off to the southeast. As of 445 am, just flurries
remained over central Wisconsin, and the snow had begun to
diminish in the east. The exception was near Lake Michigan in
east-central Wisconsin, where lake-effect snow bands continued to
move ashore in Manitowoc county.

Additional snow accumulations in all but lakeshore areas will be
minor. But the lake-effect bands are expected to continue to
affect at least eastern Manitowoc county until late morning.
Additional bands developing over the lake could also could also
affect areas farther north along the lakeshore later this morning.

Snow totals near Lake Michigan will range from 1 to 3 inches in
Kewaunee County to as much as 3 to 6 inches at some locations near
in Manitowoc County.

Many roads across central and east-central Wisconsin were snow
covered and slippery. Temperatures well below freezing may limit
the effectiveness of melting agents applied to the roads. If
traveling across the area this morning, plan on needing extra time
to reach your destination. Use extra caution.

Skowronski
Special weather statement, Jan 19, 6:34 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
634 AM CST Sat Jan 19 2019

WIZ020-022-030-031-035>040-045-048>050-074-191430-
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Oconto County-
634 AM CST Sat Jan 19 2019

...SNOW TAPERING TO FLURRIES EXCEPT NEAR THE LAKE...

The band of snow that pushed into the area Friday evening was now
exiting to the southeast. As of 630 am, the remaining light snow
was tapering to flurries across most of east-central Wisconsin.
The exception was near Lake Michigan, where lake-effect snow
bands continued to move ashore in Manitowoc county. The lake-
effect bands are expected to continue to affect at least eastern
Manitowoc county until late this morning. Additional bands
developing farther north over the lake could affect portions of
Door and Kewaunee Counties as well.

Snow totals near Lake Michigan will range from up to an inch in
Door County to 1 to 3 inches in Kewaunee County to as much as 3 to
6 inches at some locations near in Manitowoc County.

Most roads across east-central Wisconsin were snow covered and
slippery. Temperatures well below freezing may limit the
effectiveness of melting agents applied to the roads. If you are
traveling across the area this morning, plan on needing extra time
to reach your destination. Use extra caution.

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:19 AM CSTHeavy Freezing Spray WarningGRB41 hr
Jan 19, 3:13 PM CSTWind Chill AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Oneida, Vilas19 hr

Nearby

Winter Storm Warnings in Wisconsin, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.